Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 91, NWS Nashville, TN

March 28, 1997Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 28, 1997, 3:29 AM CST for Wayne County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 1997, 3:29 AM CST (09:29 UTC)
Expired
Mar 28, 1997, 4:00 AM CST
In force
31 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Wayne County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2841 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 280924 RRA
SVRBNA
TNC181-281000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
329 AM CST FRI MAR 28 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...WAYNE COUNTY
 
AT A 320 AM CST...A SEVERE THUNDERSTORM WAS LOCATED JUST SOUTHWEST OF
WAYNESBORO AND WAS MOVING NORTHEAST AT 55 MPH...AND WILL PASS NEAR
WAYNESBORO AND TOPSY BETWEEN NOW AND 4 AM CST.
 
LARGE HAIL IS LIKELY WITH THIS STORM.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:17 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 28, 2:17 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 AM CST FRI MAR 28 1997

TSTMS OVER WRN TN HAVE DEVELOPED ALONG A SECONDARY SFC THETA-E RIDGE
THAT APPEARS TO HAVE BEEN SOMEWHAT "UNDER-FORECAST" BY 00Z MODELS.
HOWEVER, THEY ARE ALSO IN AN AREA OF UPPER LVL DIFFLUENCE AND INVOF
OF FCST JET MAXIMUM. THEY ARE PROBABLY ALSO BEING ENHANCED BY
A 50H VORT AXIS THAT IS SWINGING EWD OVER WRN TN TONIGHT AND
AN 80H JET THAT IS EXPANDING INTO THE AREA. CURRENT SVR WX BOX
PROBABLY HAS THE RIGHT IDEA OF ADVANCING SVR WX POTENTIAL
TO NR THE TN RIVER BY 12Z, ALTHOUGH BLV TSTMS WILL BE IN OUR
MOST WRN COUNTIES BTWN 230 AND 4 AM. (WILL HAVE TO KEEP AN EYE OUT
NEXT SEVERAL HRS AND SEE IF WE NEED TO ROUST ANYONE OUT OF BED FOR
AN EARLY DAYSHIFT!)

DEEPEST MOISTURE AND LIFT PASS THROUGH OUR AREA THIS MORNING,
ALTHOUGH LOW LVLS SHOULD REMAIN SUFFICIENTLY MOIST TO ALLOW FOR
TSTMS LATE TDY WHEN SFC FNT MOVES IN. BLV ETA AND NGM ARE
UNREALISTIC WITH TSTM POTENTIAL AND ARE UNDER-PLAYING THE LIKELIHOOD
OF A PRE-FRONTAL SQUALL LINE DEVELOPING LATER TDY IN THE 1000-850MB
THETA-E RIDGE. WE SEEM TO LOSE THE DYNAMIC ENHACEMENT BY UPPER
JET, HOWEVER, BY LATE IN THE DAY AND ALL TSTM POTENTIAL FOCUSES
IN THE MOIST LOW LVLS AND DRY MID LVLS. ANYWAY, WOULD KEEP POPS
PRETTY HIGH UNTIL FNT PASSES THIS EVENING.

FAN AND FWC FCST TEMPS ARE RATHER AGREEABLE AND PROBABLY WOULDN'T
VEER TOO FAR EITHER SIDE.

OVERALL, FCST SHOULD REQUIRE ONLY MINOR CHANGES.

BNA 75/51/66/42 8200

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:25 PM CSTSevere Thunderstorm WarningOHXStewart50 min
Mar 28, 5:50 PM CSTSevere Thunderstorm WarningOHXHickman, Williamson40 min
Mar 28, 5:53 PM CSTSevere Thunderstorm WarningOHXRobertson52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.